Alert archive / Ohio / Flash Flood Watches in 2012

Flash Flood Watch 3, NWS Wilmington, OH

July 27, 20125 counties in Ohio; Lewis County, Mason County, Robertson County, Kentucky

NWS Wilmington, OH issued this flash flood watch at Jul 27, 2012, 11:25 AM EDT for 5 counties in Ohio; Lewis County, Mason County, Robertson County, Kentucky. It took effect at Jul 27, 2012, 2:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 27, 2012, 11:25 AM EDT (15:25 UTC)
In effect from
Jul 27, 2012, 2:00 PM EDT
Expired
Jul 28, 2012, 12:28 AM EDT
In force
10 hr
Issued by
NWS Wilmington, OH
Flood severity
None

Counties Lewis County, KY, Mason County, KY, Robertson County, KY, Adams County, OH, Brown County, OH, Highland County, OH, Pike County, OH, Scioto County, OH

The radar

The Cincinnati radar (KILN), 72 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

508 
WGUS61 KILN 271525
FFAILN

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE WILMINGTON OH
1125 AM EDT FRI JUL 27 2012


KYZ098>100-OHZ079>082-088-280330-
/O.NEW.KILN.FF.A.0003.120727T1800Z-120728T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROBERTSON-MASON-LEWIS-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...MOUNT OLIVET...MAYSVILLE...VANCEBURG...
GEORGETOWN...HILLSBORO...WEST UNION...PIKETON...PORTSMOUTH
1125 AM EDT FRI JUL 27 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF KENTUCKY AND SOUTH CENTRAL 
  OHIO...INCLUDING THE FOLLOWING AREAS...IN KENTUCKY...LEWIS... 
  MASON AND ROBERTSON. IN SOUTH CENTRAL OHIO...ADAMS...BROWN... 
  HIGHLAND...PIKE AND SCIOTO. 

* THROUGH LATE TONIGHT

* PARTS OF SOUTH CENTRAL OHIO AND NORTHEAST KENTUCKY RECEIVED
  ANYWHERE FROM 3 TO 5 INCHES OF RAIN OVER THE LAST 24 HOURS. THIS
  HAS RESULTED IN A VERY MOIST...IF NOT SATURATED SOILS ACROSS
  THIS AREA. A LOW PRESSURE SYSTEM AND A COLD FRONT WILL TRIGGER
  ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON
  INTO THE EVENING HOURS. ALTHOUGH RAINFALL RATES ARE NOT EXPECTED
  TO BE AS HIGH AS YESTERDAY...ANY ADDITIONAL RAINFALL FROM
  THUNDERSTORMS WILL POSE A FLASH FLOOD RISK...ESPECIALLY IF
  SEVERAL STORMS MOVE OVER THE SAME LOCATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLOODING OF SMALL STREAMS, CREEKS
AND OTHER DRAINAGE AREAS IS POSSIBLE WITHIN THE WATCH AREA. 
PEOPLE IN THE WATCH AREA SHOULD KEEP AN EYE ON THE WEATHER AND BE
PREPARED FOR IMMEDIATE ACTION SHOULD HEAVY RAINS AND FLOODING
OCCUR OR A FLASH FLOOD WARNING BE ISSUED.

&&

$$
1 follow-up statement
518 
WGUS61 KILN 280428
FFAILN

FLOOD WATCH
NATIONAL WEATHER SERVICE WILMINGTON OH
1228 AM EDT SAT JUL 28 2012

KYZ098>100-OHZ079>082-088-280530-
/O.CAN.KILN.FF.A.0003.000000T0000Z-120728T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROBERTSON-MASON-LEWIS-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...MOUNT OLIVET...MAYSVILLE...VANCEBURG...
GEORGETOWN...HILLSBORO...WEST UNION...PIKETON...PORTSMOUTH
1227 AM EDT SAT JUL 28 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF KENTUCKY AND SOUTH CENTRAL
OHIO HAS BEEN CANCELLED. SHOWERS AND THUNDERSTORMS HAVE MOVED OUT
OF THE AREA ENDING THE THREAT OF FLASH FLOODING.
 
$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood watch went out at Jul 27, 6:54 AM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 27, 6:54 AM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
654 AM EDT FRI JUL 27 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND
EVENING. HIGH PRESSURE WILL GRADUALLY BUILD IN FROM THE NORTHWEST
THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WHILE THE MAJORITY OF THE OVERNIGHT RAIN HAS MOVED OFF TO THE
EAST...A FEW ADDITIONAL ECHOES HAVE BEEN DEVELOPING ALONG THE
SOUTHERN FRINGE OF THE FORECAST AREA. COULD CONTINUE TO SEE SOME
SHOWERS AND THUNDERSTORMS MOVE ACROSS THE SOUTHEASTERN COUNTIES
THROUGH MID MORNING.

FOCUS WILL SHIFT WEST AS A COLD FRONT MOVES INTO THE WESTERN
COUNTIES LATE THIS AFTERNOON. EXPECT SHOWERS AND THUNDERSTORMS TO
DEVELOP AHEAD OF THIS FEATURE AND SPREAD INTO THE FORECAST AREA.
THERE WILL BE A WEAK SURFACE LOW ALONG THE FRONT WHICH COULD
ENHANCE STORMS A BIT.

LEANED TOWARDS THE WARMER MET GUIDANCE FOR HIGHS TODAY. COMBINED
WITH THE DEW POINTS...EXPECT THE HEAT INDEX TO GET INTO THE UPPER
90S IN THE SOUTHERN ZONES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE ONGOING INTO THE
EVENING ACROSS THE REGION PARTICULARLY IN THE EAST BEFORE MOVING
OFF AS THE COLD FRONT CONTINUES TO PROGRESS EASTWARD. INCREASED
LOW LEVEL MOISTURE AND WEAK COLD ADVECTION BEHIND THE FRONT SHOULD
RESULT IN THE DEVELOPMENT OF LOW CLOUDS THAT WILL LAST WELL INTO
SATURDAY MORNING. COULD STILL SEE A FEW SHOWERS AND THUNDERSTORMS
DEVELOP ON SATURDAY PRIMARILY IN THE NORTHERN COUNTIES WITH
HEATING AND A WEAK DISTURBANCE DROPPING INTO THE UPPER TROUGH. AS
HIGH PRESSURE BUILDS OVER THE AREA SATURDAY NIGHT AND SUNDAY...
CONDITIONS WILL BE QUIESCENT.

FOLLOWING RECENT TRENDS HAVE PATTERNED TEMPERATURE FORECAST NEAR
OR SLIGHTLY ABOVE WARMER MOS GUIDANCE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
NORTHWEST FLOW WILL PREVAIL THROUGH MOST OF THE WEEK. THIS PATTERN
IS CONDUCIVE TO CONVECTIVE DEVELOPMENT AS DISTURBANCES DROP
SOUTHEAST. HOWEVER THESE DISTURBANCES ARE OFTEN DIFFICULT TO TRACK
AND TIME. AT THIS POINT HAVE INCLUDED LOW CHANCE POPS MAINLY
DURING THE DAYTIME PERIODS. TEMPERATURES WILL REMAIN ABOVE NORMAL.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
SOME MVFR FOG WILL BE POSSIBLE AT THE START OF THE TAF PERIOD
HOWEVER EXPECT VSBYS TO IMPROVE TO VFR BY 13Z. IN ADDITION SOME
IFR CIGS WILL LINGER AT KILN THROUGH 13Z. A COLD FRONT WILL
APPROACH THE TAF SITES TODAY ALLOWING FOR SCATTERED SHOWER AND
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND INTO THE EARLY EVENING
HOURS. DUE TO UNORGANIZED NATURE OF CONVECTION HAVE LIMITED
THUNDERSTORM MENTION TO VCTS FOR A FEW HOURS LATER THIS AFTERNOON.
THUNDERSTORMS WILL TAPER OFF THIS EVENING. LOW CLOUDS WILL MOVE
INTO THE AREA TAF SITES AGAIN TONIGHT. IN ADDITION...SOME FOG WILL
DEVELOP AS WELL ACROSS THE TAF SITES TONIGHT.

OUTLOOK...THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...NOVAK
Hazardous weather outlook, Jul 27, 5:02 AM EDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT FRI JUL 27 2012

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-072>074-080-
280915-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-CLINTON-ROSS-
HOCKING-HIGHLAND-
502 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THAT
WILL MOVE INTO THE AREA LATE TODAY. THE ATMOSPHERE WILL BE
UNSTABLE ENOUGH FOR A FEW OF THESE STORMS TO REACH SEVERE LIMITS
WITH DAMAGING STRAIGHT LINE WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

INZ066-073>075-080-KYZ089>100-OHZ070-071-077>079-081-082-088-280915-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BUTLER-WARREN-HAMILTON-CLERMONT-BROWN-ADAMS-PIKE-SCIOTO-
502 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THAT
WILL MOVE INTO THE AREA LATE TODAY. THE ATMOSPHERE WILL BE
UNSTABLE ENOUGH FOR A FEW OF THESE STORMS TO REACH SEVERE LIMITS
WITH DAMAGING STRAIGHT LINE WINDS BEING THE MAIN THREAT.
FURTHERMORE...LOCALLY HEAVY RAIN WILL BE POSSIBLE...ESPECIALLY IF
STORMS REPEATEDLY MOVE ACROSS THE SAME LOCATION. AREAS THAT HAD
HEAVY RAIN OVERNIGHT WILL BE PARTICULARLY VULNERABLE TO ADDITIONAL
FLOODING IF HEAVY RAIN OCCURS.

ALSO...THE COMBINATION OF TEMPERATURE AND HUMIDITY WILL RESULT IN
THE HEAT INDEX RISING INTO THE MID TO UPPER 90S THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 27, 9:29 AM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
929 AM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     N SUNBURY               40.25N 82.86W
07/26/2012                   DELAWARE           OH   PUBLIC

            EXTENSIVE STRAIGHT LINE TREE DAMAGE REPORTED NORTH OF
            SUNBURY.

&&

SFH
Local storm report, Jul 27, 10:50 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1050 AM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     FLASH FLOOD      2 S LEWISBURG           38.52N 83.76W
07/27/2012                   MASON              KY   DEPT OF HIGHWAYS

            MILL CREEK ROSE AND BRIEFLY FLOODED ROAD. TIME ESTIMATED.

0130 AM     FLASH FLOOD      5 W WASHINGTON          38.61N 83.91W
07/27/2012                   MASON              KY   DEPT OF HIGHWAYS

            BRANDYWINE CREEK ROSE AND BRIEFLY FLOODED ROADWAY. TIME
            ESTIMATED.

&&

SNYDER

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:18 PM EDTAreal Flood AdvisoryILNAdams, Brown, Clermont, Highland3 hr
Jul 26, 8:25 PM EDTSpecial Weather StatementILNBrown35 min
Jul 26, 8:51 PM EDTSpecial Weather StatementILNBrown39 min
Jul 26, 9:08 PM EDTAreal Flood AdvisoryILNClermont112 min
Jul 26, 9:19 PM EDTSpecial Weather StatementILNAdams41 min
Jul 26, 9:40 PM EDTAreal Flood AdvisoryILNAdams, Brown, Scioto2 hr
Jul 26, 9:59 PM EDTFlash Flood WarningILNAdams, Brown, Scioto6 hr
Jul 27, 4:47 PM EDTSevere Thunderstorm WarningILNHamilton28 min
Jul 27, 5:04 PM EDTSpecial Weather StatementILNMontgomery26 min
Jul 27, 5:10 PM EDTSevere Thunderstorm WarningILNHamilton35 min
Jul 27, 5:31 PM EDTSpecial Weather StatementILNClermont29 min
Jul 27, 5:41 PM EDTSevere Thunderstorm WarningILNBrown, Clermont, Highland49 min
Jul 27, 5:42 PM EDTSpecial Weather StatementILNButler33 min
Jul 27, 5:57 PM EDTSpecial Weather StatementILNBrown, Clermont33 min
Jul 27, 6:05 PM EDTSpecial Weather StatementILNClinton40 min
Jul 27, 6:24 PM EDTSpecial Weather StatementILNHighland36 min
Jul 27, 6:50 PM EDTSpecial Weather StatementILNAdams25 min
Jul 27, 7:00 PM EDTSevere Thunderstorm WarningILNBrown, Clermont60 min
Jul 27, 7:17 PM EDTSpecial Weather StatementILNPike, Scioto28 min
Jul 27, 7:38 PM EDTSevere Thunderstorm WarningILNAdams, Brown, Scioto52 min
Jul 26, 8:24 PM EDTSevere Thunderstorm WarningILNBoone, Campbell, Gallatin, Grant, Kenton, Pendleton19 min
Jul 26, 9:09 PM EDTSpecial Weather StatementILNMason36 min
Jul 27, 12:13 AM EDTFlash Flood WarningILNLewis8 hr
Jul 27, 12:22 AM EDTSpecial Weather StatementILNLewis, Mason, Robertson38 min
Jul 27, 12:46 AM EDTAreal Flood AdvisoryILNBracken, Mason, Robertson4 hr
Jul 27, 12:58 AM EDTSpecial Weather StatementILNLewis47 min
Jul 27, 5:55 PM EDTSevere Thunderstorm WarningILNBoone, Carroll, Gallatin50 min
Jul 27, 6:33 PM EDTSevere Thunderstorm WarningILNBoone, Campbell, Carroll, Gallatin, Grant, Kenton and 2 more42 min
Jul 27, 7:06 PM EDTSpecial Weather StatementILNOwen24 min
Jul 27, 7:54 PM EDTAreal Flood AdvisoryILNLewis3 hr

Nearby

Flash Flood Watches in Ohio, 2012Flash Flood Watches in Kentucky, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.